Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2014, 12:43 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2014, 12:43 PM CDT (17:43 UTC)
- Expired
- Jul 4, 2014, 1:04 PM CDT
- In force
- 21 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 12:45 PM CDT | HAIL 1.25 | 3 Se Walhalla, ND | |
| Jul 4, 1:11 PM CDT | HAIL 0.88 | Humboldt, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS53 KFGF 041743
SVRFGF
MNC069-NDC067-041845-
/O.NEW.KFGF.SV.W.0022.140704T1743Z-140704T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUL 4 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...
NORTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 145 PM CDT
* AT 1239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALHALLA...
AND MOVING EAST AT 25 MPH.
* AT 1205 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 12 MILES EAST
OF NE CRYSTAL.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS POSSIBLE.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEROY AND AKRA AROUND 1250 PM CDT.
BACKOO AROUND 1255 PM CDT.
CAVALIER AROUND 100 PM CDT.
NECHE AROUND 115 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BATHGATE...JOLIETTE AND
PEMBINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4879 9687 4874 9794 4880 9796 4897 9795
4901 9775 4901 9705
TIME...MOT...LOC 1742Z 258DEG 22KT 4889 9783
HAIL...1.25IN
WIND...<50MPH
$$
SPEICHER2 follow-up statements
734
WWUS53 KFGF 041756
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT FRI JUL 4 2014
MNC069-NDC067-041845-
/O.CON.KFGF.SV.W.0022.000000T0000Z-140704T1845Z/
KITTSON MN-PEMBINA ND-
1256 PM CDT FRI JUL 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PEMBINA AND NORTHWESTERN KITTSON COUNTIES UNTIL 145 PM CDT...
AT 1252 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEROY...AND
MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS POSSIBLE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NECHE AROUND 115 PM CDT.
BATHGATE AND HAMILTON AROUND 120 PM CDT.
JOLIETTE AROUND 140 PM CDT.
PEMBINA AND ST. VINCENT AROUND 145 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE NOYES.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 206 AROUND 140 PM CDT...AND MILE MARKER 216
AROUND 145 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4879 9777 4883 9784 4897 9787 4898 9764
4901 9705 4879 9687
TIME...MOT...LOC 1756Z 258DEG 22KT 4891 9770
HAIL...1.00IN
WIND...<50MPH
$$
SPEICHER592
WWUS53 KFGF 041804
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 PM CDT FRI JUL 4 2014
MNC069-NDC067-041814-
/O.CAN.KFGF.SV.W.0022.000000T0000Z-140704T1845Z/
KITTSON MN-PEMBINA ND-
104 PM CDT FRI JUL 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEMBINA AND
NORTHWESTERN KITTSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4879 9777 4883 9784 4897 9787 4898 9764
4901 9705 4879 9687
TIME...MOT...LOC 1804Z 258DEG 22KT 4892 9763
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:04 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 4, 10:04 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1004 AM CDT FRI JUL 4 2014 .UPDATE... ISSUED AT 1004 AM CDT FRI JUL 4 2014 INTERESTING SET-UP FOR THIS AFTERNOON AND EVENING. QUICK MOVING SHORT-WAVE CURRENTLY ACROSS NORTHEAST MT/NORTHWEST ND WILL MOVE THROUGH BROAD 500 HPA RIDGE AND ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. IMMEDIATELY AHEAD OF THIS WAVE...RAP IS SHOWING AN AREA OF 0 TO 6 KM BULK SHEAR FROM 40 TO 45 KTS. BOUNDARY LAYER IS INITIALLY WELL CAPPED THROUGH 18-19 UTC... ERODING THEREAFTER WITH UPWARDS OF 1500 TO 2500 J/KG OF MLCAPE ALONG AND WEST OF THE VALLEY. FURTHER EAST...INSTABILITY IS LESS BUT STILL AROUND 500 J/KG BY MID-AFTERNOON. CONVECTIVE TEMPERATURES ARE IN THE UPPER 80S TO LOW 90S...BUT THERE EXIST STEEP MID-LEVEL LAPSE RATES. 0 TO 3 KM VGP VALUES RISE QUICKLY TO BETWEEN 0.3 AND 0.5 ACROSS NORTHEAST ND INTO NORTHWEST MN. GIVEN ALL THESE FACTORS...SPC DAY ONE SLIGHT RISK AREA LOOKS GOOD. MAIN QUESTION WILL BE IF PRIMARY FORCING ALOFT MOVES THROUGH BEFORE INSTABILITY/SHEAR IS MAXIMIZED AFTER THE CAP ERODES. WILL KEEP SEVERE WORDING IN THE GRIDS AND UPDATE POPS TO REFLECT LATEST TRENDS FROM THE RAP/HRRR...BOTH SHOWING INCREASING SHOWERS AND THUNDERSTORMS (SOME OF WHICH MAY BE STRONG TO SEVERE) FROM WEST TO EAST THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST ND INTO NORTHWEST MN. STORMS SHOULD BE EAST OF THE VALLEY BY LATE EVENING. OTHERWISE...TODAY WILL BE WARM AND BREEZY WITH HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S AND A STIFF SOUTHERLY WIND WITH GUSTS UP TO 30 MPH AT TIMES. UPDATE ISSUED AT 650 AM CDT FRI JUL 4 2014 ISOLATED THUNDERSTORM CELLS CONTINUE TO FIRE FROM NERN SD INTO FAR SERN ND AND THE EDGE OF WCNTRL MN. STILL EXPECT THESE CELLS TO INCREASE IN COVERAGE AND LIFT NORTHEASTWARD THROUGH THE MORNING... REACHING INTO THE FARGO-MOORHEAD AREA THROUGH THE FORENOON. ELSE... NO SIG CHANGES TO THE FCST PACKAGE ATTM. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 359 AM CDT FRI JUL 4 2014 ISOLATED THUNDERSTORMS ARE FIRING ACROSS NORTHEAST SD THIS EARLY MORNING ALONG AN ELEVATED BAND OF INSTABILITY...WITH A FEW HUNDRED J/KG OF CAPE SHOWING. RUC AND HRRR HAVE THIS BAND PERSISTING THRU MID MORNING AS IT EXPANDS ACROSS SERN ND INTO WEST CENTRAL MN. THEN THIS BAND CONTINUES TO LIFT INTO NERN ND AND NORTHWEST MN BY MIDDAY...WHERE SURFACE HEATING AND INCREASING LOW LEVEL SHEAR LEAD TO FAIRLY ROBUST LOW LEVELS CAPE /+500 J/KG/ AND LOW LEVEL /0 TO 2 KM LAYER/ VGP EXCEEDING 0.2 UNITS. SPC HAS IDENTIFIED THIS AREA AS A SLIGHT RISK FOR SEVERE WEATHER WITH A 5 PERCENT RISK OF A TORNADO OR TWO. WOULD EXPECT THIS THREAT TO BE MAINLY ALONG AND WEST OF THE RED RIVER FROM MID AFTERNOON ON... SHIFTING INTO NORTHWEST MN FROM LATE AFTERNOON THROUGH SUNSET. A CHASER SHOWER OR TWO IS POSSIBLE DURING THE OVERNIGHT PERIOD. MODELS ARE GENERALLY DRY ON SATURDAY.. WITH MOTTLED CLOUD COVER AND SOMETHING OF A STRENGTHENING CAPPING INVERSION THROUGH THE DAY. AN APPROACHING MID LVL SHORTWV TROF LOOKS TO DISRUPT THAT CAP STARTING INTO NORTHWEST ND BY LATE AFTERNOON... AND PROGRESSING INTO NORTHEAST ND LATE SATURDAY EVENING. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 359 AM CDT FRI JUL 4 2014 SATURDAY NIGHT THROUGH SUNDAY...THERE HAS BEEN...A SIGNAL AMONG MOST MODELS INDICATING THE POTENTIAL FOR A STRONGER SHORTWAVE SATURDAY NIGHT ROUNDING THE RIDGE. THIS WAVE WOULD BE STRONG ENOUGH TO INITIATE CONVECTION...WITH SOME SORT OF MCS SATURDAY NIGHT. DEEP LAYER SHEAR WOULD BE MUCH STRONGER...WITH THIS SYSTEM MOVING INTO A VERY UNSTABLE ENVIRONMENT. SPC CONTINUES TO INDICATE A SLIGHT RISK OF SEVERE STORMS ACROSS THE NORTHERN REGION EARLY ON SUNDAY. MONDAY-THURSDAY...DURING THE EARLY STAGES OF THE WEEK...NORTHWEST FLOW ALOFT WILL AMPLIFY OVER THE NORTHERN PLAINS. MODEL GUIDANCE SUGGESTS A FEW SHORTWAVE TROUGHS MAY AFFECT THE REGION DURING THE MON-TUE TIME FRAME...WITH AT LEAST CHANCES FOR SCT SHOWERS/STORMS. FOR MID TO LATE WEEK...A GRADUAL FLATTENING OF THE FLOW IS EXPECTED. PRECIP CHANCES MAY DECREASE FOR MID-WEEK WITH LITTLE IN THE WAY OF UPPER FORCING...AND SFC HIGH PRESSURE BUILDING INTO THE REGION. GIVEN THE NORTHWEST FLOW...TEMPS SHOULD REMAIN FAIRLY SEASONABLE THROUGH THE MIDDLE OF THE WEEK...BEFORE WARMING BACK UP BY LATE WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 650 AM CDT FRI JUL 4 2014 VFR CONDS WITH INCREASING CIRRUS AND MID LEVEL CLOUDS ACROSS THE FA THROOUGH THE DAY. ISOLD TSTMS IN THE SOUTHERN RED RIVER VALLEY THROUGH MIDDAY WILL BECOME SCT AND EXPAND ACROSS NERN ND AND NWRN MN THROUGH THE AFTERNOON. THERE IS A RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON INTO THE EARLY EVENING... BECOMING VFR BY NIGHTFALL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...ROGERS SHORT TERM...GUST LONG TERM...GUST/MAKOWSKI AVIATION...GUST
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI JUL 4 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 701 AM CDT FRI JUL 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE FORENOON ALONG AND SOUTH OF HIGHWAY 200. SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 200 THROUGH THE AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO...FROM MID AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE POSSIBLE FROM LATE SATURDAY EVENING INTO SUNDAY MORNING. STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 4, 11:18 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1118 AM CDT FRI JUL 4 2014
NDZ008-016-054-041645-
EASTERN WALSH COUNTY ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
1118 AM CDT FRI JUL 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALSH AND
SOUTHWESTERN PEMBINA COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 10 MILES NORTHWEST OF PARK RIVER...OR 25 MILES WEST OF
GRAFTON...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
EDINBURG AROUND 1125 AM CDT.
PARK RIVER AROUND 1135 AM CDT.
NASH...HOOPLE AND CRYSTAL AROUND 1145 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4838 9745 4833 9828 4854 9831 4855 9821
4855 9793 4857 9793 4861 9751
TIME...MOT...LOC 1618Z 262DEG 23KT 4845 9792
TGLocal storm report, Jul 4, 12:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 PM CDT FRI JUL 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 12 ENE CRYSTAL 48.66N 97.43W
07/04/2014 M1.00 INCH PEMBINA ND PUBLIC
QUARTER SIZED HAIL REPORTED ON FACEBOOK FROM INDIVIDUAL
IN ST THOMAS...ND
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:18 AM CDT | Special Weather Statement | FGF | Walsh | 27 min |
| Jul 4, 11:30 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 60 min |
| Jul 4, 11:48 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.